Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS San Diego, CA

September 4, 2019San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 4, 2019, 1:48 PM PDT for San Diego County, California. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2019, 1:48 PM PDT (20:48 UTC)
Expired
Sep 4, 2019, 3:22 PM PDT
In force
94 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 44 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-638 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WGUS56 KSGX 042048
FFWSGX
CAC073-042345-
/O.NEW.KSGX.FF.W.0030.190904T2048Z-190904T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
148 PM PDT Wed Sep 4 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southeastern San Diego County in southwestern California...

* Until 445 PM PDT.

* At 148 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Alpine, I-8 Between Pine Valley And Boulevard, Mount Laguna,
  Cuyamaca Rancho State Park, Lake Morena, Potrero, Lake Cuyamaca,
  Pine Valley, Hwy S1 Between Lake Cuyamaca And Mount Laguna and
  southwestern Boulevard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3293 11681 3303 11650 3261 11627 3258 11656

$$

APR
1 follow-up statement
098 
WGUS76 KSGX 042222
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
322 PM PDT Wed Sep 4 2019

CAC073-042231-
/O.CAN.KSGX.FF.W.0030.000000T0000Z-190904T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
322 PM PDT Wed Sep 4 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, but intermittent rain showers are possible through early 
evening. Please continue to heed any remaining road closures.

LAT...LON 3293 11681 3303 11650 3261 11627 3258 11656

$$

APR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:45 PM PDT, 3 minutes earlier.

Area forecast discussion, Sep 4, 1:45 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
145 PM PDT Wed Sep 4 2019

.SYNOPSIS...
Hot and humid weather will continue through Thursday with scattered
afternoon and early evening thunderstorms in the mountains and
deserts. A few storms may move west into the valleys and coastal
areas. Slight drying will begin Friday with greater drying and some
cooling Saturday through Monday as a trough of low pressure moves
into and through the western states.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Strong thunderstorms erupted over the southern San Diego County
mountains this afternoon and drifted west toward Imperial Beach,
Chula Vista and San Diego. Thunderstorms will continue on and off
through Thursday as the atmosphere remains unstable through the
period, with overnight convection possible in the mountains and
deserts from any possible MCS outflow boundaries in the southeastern
deserts. T-storm coverage will likely be most widespread Thursday
afternoon and evening with CAPE of 1000-1500 J/kg and PWATs well
above 1.25".

The Heat Advisory for the coastal and valley zones has been extended
through 8 PM Thursday. The warm, humid airmass that's been in place
for the past few days will result in another tropical night tonight.
It will feel more like Miami than San Diego with overnight lows in
the upper 60s to mid 70s.

Thursday will be another very warm and humid day. High temperatures
will be highly dependent on the cloud cover from debris clouds from
overnight convection. The humidity will remain high with dew points
in the mid 60s to low 70s.

A pattern change takes place on Friday as the monsoon flow
transitions to a drier southwest flow ahead of a trough advancing
from the northwest. There may be enough residual moisture and
instability for a few cell to form near the mountains Friday
afternoon, but drier weather and lower humidities will follow over
the weekend. The trough will bring stronger onshore flow, cooler
weather, and night and morning coastal low clouds back to the
coastal and valley zones Tuesday and Wednesday. This will maintain
dry weather with high temperatures slightly below average.

&&

.AVIATION...
042000Z...Coast...Mostly clear with unrestricted vis through this
evening. Patches of low clouds developing tonight offshore with
bases 400-600 ft MSL. Low confidence in any impacts at coastal TAF
sites. Any low clouds that form will clear by 16Z.

Valleys/Mountains/Deserts...SCT high clouds around 15,000 feet MSL.
Isolated thunderstorms mainly over the mountains through 01Z,
possibly a couple of storms in the deserts and into far inland
valleys. Where thunderstorms occur, bases will be around 9,000 ft
MSL with tops up to 40,000 ft. Gusty winds and heavy rain possible
in any storm that develops.

&&

.MARINE...
No hazardous marine weather is expected through Sunday, except
possibly some gusts in the outer waters around 20 kt late Saturday
and late Sunday.

&&

.BEACHES...
Southerly swell with a 12 second period will arrive early Thursday
and continue Friday, capable of producing surf of 3-5 ft in Orange
County with sets to 6 ft possible in northern Orange County. Strong
rip currents will result. &&

.SKYWARN...
Skywarn activation may be requested Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Thursday for Orange County Coastal
     Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

PZ...NONE.

&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...Connolly

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:31 PM PDTSevere Thunderstorm WarningSGXSan Diego59 min
Sep 4, 2:33 PM PDTSpecial Weather StatementSGXSan Diego57 min
Sep 4, 2:44 PM PDTBeach Hazards StatementSGXSan Diego2 hr
Sep 4, 3:12 PM PDTSpecial Weather StatementSGXSan Diego63 min
Sep 4, 3:18 PM PDTFlash Flood WarningSGXRiverside, San Diego65 min
Sep 4, 3:19 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego56 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.